Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2017, 5:32 PM CDT for Barton County, Russell County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- May 16, 2017, 6:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:57 PM CDT | TSTM WND GST 50 | 3 Nw Galatia, KS | |
| May 16, 6:14 PM CDT | HAIL 0.25 | Russell, KS | PEA SIZE HAIL AND 20 TO 30 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WUUS53 KICT 162232
SVRICT
KSC009-167-162330-
/O.NEW.KICT.SV.W.0071.170516T2232Z-170516T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
532 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Russell County in central Kansas...
Barton County in central Kansas...
* Until 630 PM CDT
* At 531 PM CDT, a severe thunderstorm was located over Ash Valley,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.
This includes Interstate 70 between Mile Markers 175 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2231Z 225DEG 48KT 3831 9919
HAIL...1.25IN
WIND...70MPH
$$
DARMOFAL6 follow-up statements
678
WWUS53 KICT 162242
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
542 PM CDT TUE MAY 16 2017
KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
542 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 542 PM CDT, a severe thunderstorm was located over Shaffer, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2242Z 215DEG 52KT 3849 9912
HAIL...1.25IN
WIND...70MPH
$$
DARMOFAL542
WWUS53 KICT 162250
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
550 PM CDT TUE MAY 16 2017
KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
550 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 550 PM CDT, a severe thunderstorm was located near Otis, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2250Z 215DEG 52KT 3858 9904
HAIL...1.25IN
WIND...70MPH
$$
DARMOFAL911
WWUS53 KICT 162258
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
558 PM CDT TUE MAY 16 2017
KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
558 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 558 PM CDT, severe thunderstorms were located along a line
extending from near Milberger to 5 miles north of Pawnee Rock, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2258Z 222DEG 39KT 3877 9898 3834 9902
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL379
WWUS53 KICT 162306
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
606 PM CDT TUE MAY 16 2017
KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
606 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 605 PM CDT, a severe thunderstorm was located near Albert, or 8
miles southeast of Shaffer, moving northeast at 40 mph. Another
severe storm was located 5 miles southwest of Russell.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2305Z 226DEG 34KT 3837 9902
HAIL...1.25IN
WIND...70MPH
$$
DARMOFAL295
WWUS53 KICT 162318
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
618 PM CDT TUE MAY 16 2017
KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
618 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...
At 617 PM CDT, a severe thunderstorm was located just west of
Hoisington, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2317Z 226DEG 42KT 3851 9884
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL215
WWUS53 KICT 162328
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
628 PM CDT TUE MAY 16 2017
KSC009-167-162338-
/O.EXP.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
628 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL AND BARTON
COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT.
LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2328Z 225DEG 48KT 3861 9871
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:11 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 16, 3:11 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 311 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Friday night) Issued at 309 PM CDT Tue May 16 2017 Forecast highlights focus around severe thunderstorm chances this afternoon-evening, and again Thursday afternoon- evening, and yet again Friday afternoon- evening. Thunderstorms have begun to form across the TX and OK Panhandles, as large-scale ascent is overspreading a sharpening dryline. Anticipate this activity to continue filling in across the Panhandles and into southwest KS this afternoon and eventually spreading northeast into central KS late this afternoon and evening. Given expected storm motions, thinking activity late this afternoon and evening will remain mainly northwest of the KS Turnpike corridor, along axis of greatest instability just south/southeast of a quasi-stationary frontal zone. Strong instability in concert with ample deep-layer shear will support severe storms, capable of large hail and damaging winds. Across at least Wichita's forecast area, thinking the tornado threat will remain fairly low, given expected storm mergers and questionable shear profile that will favor more of a messy storm mode with embedded supercell structures. Better tornado potential will likely remain generally along/west of Russell-Barton-Barber counties, where storms will remain more discrete. Locally very heavy rain and flooding will also be a concern, especially if activity trains across central KS. 2nd round of storms is expected to arrive across central and south- central KS from the west/southwest toward midnight, spreading into eastern Kansas by late tonight, as strong lift associated with parent shortwave trough and mid-level cooling approaches. This activity will likely be mostly sub-severe, although cannot rule out marginal hail and 50-60 mph winds, as activity should tend to be fairly linear given strong forcing. There will be a lull in thunderstorms Wednesday-Wednesday night, as subsidence overspreads the KS region in wake of tonight's system. However, a tight pressure gradient and strong/deep mixing will promote strong and gusty southwest winds from mid-morning through early evening. A wind advisory will likely be needed across much of the area, although after interoffice collaboration will punt decision to night shift forecaster. Attention then turns to severe thunderstorm potential Thursday late afternoon and evening across central and south-central KS, as a dryline/frontal zone combo tighten up ahead of another powerful shortwave approaching from the southwest. Once again, strong instability in concert with 40-50 kts deep layer shear will support severe storms capable of large hail and damaging winds. Deep layer shear and upper flow vectors do not display a huge angle across the dryline, which could tend to favor more of a mixed storm mode, possibly lessening the tornado potential. However, low-level shear is impressive owing to a strong low-level jet and backed surface flow, so any discrete storms and/or tail end charlie storms would have tornado potential well into Thursday evening, some of which could be on the strong/violent side. Will continue to monitor. Finally, we turn to storm potential Friday afternoon-evening across generally the eastern half of KS, as the parent shortwave trough finally begins to eject northeast across the Plains. Storm potential will likely be highly contingent on extent of Thursday night storms. If Thursday night storms develop a large complex and associated cold pool, effectively scouring-out the airmass (i.e. 12z NAM solution), Friday severe weather potential will probably be less. However, if Thursday night complex does not develop a massive cold pool, severe weather potential will be higher Friday. Will continue to monitor trends. .LONG TERM...(Saturday through Tuesday) Issued at 309 PM CDT Tue May 16 2017 Weather settles down severe weather- wise for several days once the Friday night system clears to the east. There are some model differences on how fast the early weekend system will eject northeast, with the ECMWF and Canadian models lingering precipitation over southeast Kansas much of the day Saturday compared to the GFS. Medium range consensus supports increasing precipitation chances Monday night/early Tuesday, but severe potential appears low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1231 PM CDT Tue May 16 2017 Aviation concern will be storm chances this evening. Storms are expected to develop along a dryline over western KS late this afternoon. This activity will track east and northeast, affecting central KS generally after 6 pm and areas along and east of I-135 after 9pm. Large hail and high winds will be main threats with the storms. May see some MVFR ceilings mix-in this afternoon as low level moisture continues to increase, but confidence is high they will not go to IFR levels. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 80 57 83 / 70 10 0 20 Hutchinson 61 81 54 81 / 60 10 0 20 Newton 62 79 55 81 / 60 20 0 20 ElDorado 63 80 58 82 / 70 20 0 20 Winfield-KWLD 63 82 60 84 / 60 20 0 20 Russell 60 77 51 75 / 80 20 0 20 Great Bend 59 79 51 77 / 80 10 0 20 Salina 62 80 54 79 / 60 20 0 20 McPherson 62 80 53 79 / 60 20 0 20 Coffeyville 66 84 64 85 / 50 30 10 10 Chanute 66 83 62 84 / 60 30 10 10 Iola 66 82 62 83 / 50 30 10 20 Parsons-KPPF 66 83 63 84 / 50 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Kleinsasser LONG TERM...Kleinsasser AVIATION...RBL
Hazardous weather outlook, May 16, 4:09 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Tue May 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will impact the region this evening and overnight. The highest threat for large hail and damaging winds and perhaps an isolated tornado will be mainly across central and south-central Kansas this evening, mainly west and northwest of the Turnpike. A second round of thunderstorms is expected to approach central and south-central Kansas toward midnight, spreading into eastern Kansas later tonight, but this activity should mostly be sub-severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty southwest winds will prevail across the region Wednesday, sustained around 30 mph with gusts up to 50 mph possible. The next chance for organized severe thunderstorms is Thursday late afternoon and evening, especially over south-central Kansas. Large hail, damaging winds and heavy rain are possible, along with the potential for a few tornadoes. While some uncertainty exists, there is some potential for higher-end severe weather, so please check later outlooks for updated information. Another round of strong to severe storms is possible Friday afternoon and evening over mainly eastern and southern Kansas, along with locally heavy rain and flooding. There remains some uncertainty, so once again please stay tuned. More storms are possible Monday afternoon and night, with at least strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening across central and south- central Kansas, mainly west and northwest of the Kansas Turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:05 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 55 min |
| May 16, 1:45 AM CDT | High Wind Warning | ICT | Ellsworth, Lincoln, Russell | 75 min |
| May 16, 2:02 AM CDT | Special Weather Statement | ICT | Reno | 43 min |
| May 16, 2:26 AM CDT | Special Weather Statement | ICT | Saline | 64 min |
| May 16, 2:45 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 60 min |
| May 16, 3:44 AM CDT | Special Weather Statement | ICT | Marion | 46 min |
| May 16, 6:30 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| May 16, 6:39 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| May 16, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.